Winter Storm, Red River
- When
- January 30, 6:00 PM CST to January 31, 11:59 PM CST
- Where
- Red River forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
A deep southwesterly flow aloft prevailed across the Southern Plains and Lower Mississippi Valley on January 30th-31st, ahead of a strong upper level low pressure system that drifted through Southern California, the Desert Southwest into Northern Mexico. Meanwhile, a strong but shallow arctic cold front shifted south through the Southern Plains on the 29th-30th, before slowing significantly in…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A deep southwesterly flow aloft prevailed across the Southern Plains and Lower Mississippi Valley on January 30th-31st, ahead of a strong upper level low pressure system that drifted through Southern California, the Desert Southwest into Northern Mexico. Meanwhile, a strong but shallow arctic cold front shifted south through the Southern Plains on the 29th-30th, before slowing significantly in the higher terrain of the Ouachitas of Southeast Oklahoma and Western Arkansas. Weak upper level disturbances embedded in this flow ahead of the low resulted in widespread sleet and freezing rain across much of the Southern Plains given the warm air above this shallow, freezing air mass, with areas of light freezing rain affecting portions of East Texas, extreme Southeast Oklahoma, and Southwest Arkansas on the 30th-31st. Ice accumulations near or in excess of one-quarter inch was observed across the western sections of East Texas as well as Hempstead and Nevada Counties in Southwest Arkansas, with ice accretion of 0.25-0.50 inches noted on trees and power lines, as well as significant icing on bridges and overpasses. This extended duration of freezing rain persisted into the first couple days of February across these areas.
The following are freezing rain reports across various counties in East Texas:
Red River County: Detroit: 0.40 inches, Bogota: 0.25 inches.|Franklin County: Mount Vernon: 0.25 inches.|Wood County: Lake Fork: 0.25 inches.|Smith County: 7SE Lindale: 0.25 inches, 2S Tyler: 0.20 inches, 3SE Noonday: 0.10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 30, 4:12 PM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
412 PM CST Mon Jan 30 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday Night)
Issued at 410 PM CST Mon Jan 30 2023
The mid-afternoon sfc analysis indicates that the freezing line
has retreated back NW to near a TYR/JDD/LBR/to just west of 404
line as of 21Z, as areas of -RA, mixed with -FZRA and IP have
spread into NE TX/SE OK in associated with a lead perturbation
aloft embedded in the SW flow. In fact, enough instability aloft
has been noted farther W where -TSFZRA has been observed across
portions of N TX, with even instances of TSPL near/SW of TUL
earlier this morning. With little change expected in temps this
evening through the overnight hours, some icing is expected before
this axis of precipitation shifts farther E away from the
subfreezing air later this evening, with patchy ice possible a bit
farther S into NCntrl Cherokee County TX, where the Winter Weather
Advisory was added here through 12Z Wednesday. No other changes
were made to the existing Winter Storm Warning/Advisory, with ice
accums of 0.10-0.25 inches is expected over the Warning area
tonight, although some backdooring of the colder subfreezing air
is possible overnight across SW AR, which may infiltrate into the
Nrn counties by daybreak Tuesday. This will be tricky as the progs
are in reasonable agreement with the next wave of RA moving into
the region by mid to late morning, especially as the deeper axis
of subtropical moisture ahead of the Srn CA closed low begins to
spread NE into the area. Again, some of this may fall as
-FZRA/IP, although the vast majority should remain liquid as it
persists through much of the day into the overnight hours. Not
expecting rain rates with this to be significant, but with past
perturbations overperforming especially Sunday, our region is not
able to take any additional rain given the widespread 2-4 inches
with isolated 6+ inches that has fallen over the last several
days. Many creeks, bayous, and lakes have seen significant rises
in the last few days, with many reaching/exceeding flood stage
now or expected in the next few days. Thus, have hoisted a Flood
Watch for all the area with the exception of areas NW of I-30,
with additional rainfall amounts of 1-3+ inches expected through
late Thursday, especially across portions of E TX/N LA/extreme
Srn AR before the opening low is able to shift through and E of
the area.
Did taylor max temps Tuesday on the colder side of guidance
(METMOS), with some minor adjustments made as temps should rise
very little through the course of the day. If anything, slow
warming may occur as increased overrunning atop this shallow cold
air dome may mix the warmer temps aloft down to the ground with
the areas of precipitation, with the potential for the I-30
corridor of NE TX into SE OK possibly nudging just above freezing
during the afternoon. However, some additional backdooring of the
colder air may occur over more of SW AR Tuesday night, which may
allow for a better potential for a transition to -FZRA over this
area overnight. The GFS does hint on increased convergence along
the H925-850 trough across E TX/N LA/possibly far Srn AR Tuesday
and especially Wednesday which would suggest greater rain
rates/QPF, with likely to categorical pops maintained for much of
the region.
Thanks for the coordination this afternoon JAN/LCH/HGX/WPC.
15
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 410 PM CST Mon Jan 30 2023
Wet and cold conditions will continue through the rest of the week
before drying out and warming up by the weekend across the Ark-La-
Tex. Until then, troughing across the southwest U.S. and ridging
over the Gulf of Mexico will continue to funnel moisture across
Texas into the area with QPF total values of 2-4 inches (with
isolated higher amounts on top of already saturated soils) prompting
a slight risk of excessive rainfall across Deep East Texas into
Louisiana on Wednesday. With the 32-degree isotherm draped across
our northern tier of zones at the temperature minimum on Wednesday
morning, a wintry mix of freezing rain and sleet remains a possible
threat to morning commutes (especially for the Tyler area and
northward into SE Oklahoma/SW Arkansas). That said, the amount of
precipitation and moisture imported from southwesterly flow aloft
will contribute to dew points warming up to stay above freezing
after Wednesday morning, with the winter weather threat
transitioning into a flooding threat through the rest of the day
into Thursday.
Through Thursday night, temperature maximums will remain in the
upper 30s/lower 40s with minimums in the low-to-mid 30s, due to
cloud cover and cold precipitation. The slow-moving trough
responsible for this wet pattern will finally exit the Ark-La-Tex
area by Friday, with long-range guidance suggesting a dry weekend
and warming trend boosting temperature maximums into the mid-to-
upper 60s. Temperatures minimums will remain in the upper 30s and
lower 40s by then, near normal for this time of the year. /16/
&&
.AVIATION...
(18Z TAFS)
Issued at 1151 AM CST Mon Jan 30 2023
IFR/LIFR cigs with reduced vsbys will continue areawide through
the 30/18Z TAF period, as a shallow lyr of cold air continues to
drift slowly S through the region this afternoon and tonight.
Scattered SHRA are expected to develop/spread NE across E TX/SW
AR/NW LA by mid to late afternoon and persist this evening through
at least a portion of the overnight hours, which will maintain
reduced vsbys and the very low cigs. While sfc temps are expected
to slowly climb above freezing at TYR this afternoon as the -SHRA
move in, temps should again slowly fall back to near/below
freezing here this evening, which would result in a changeover to
-FZRA through the overnight hours before ending. This could
produce light amounts of icing here, with temps remaining below
freezing through much of the morning Tuesday as additional areas
of -SHRA develop/spread NE across the region. Temps should remain
above freezing through the period mainly W of a GGG/JXI/OSA line
and N of a DEQ to ELD line in SW AR, thus no changeover to
-FZRA is expected at the remaining terminals attm. NNE winds
7-11kts will continue areawide through the TAF period.
/15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 37 38 35 39 / 60 80 70 80
MLU 37 39 34 39 / 40 60 60 60
DEQ 32 35 31 38 / 80 80 70 70
TXK 34 35 32 37 / 80 90 70 80
ELD 32 35 30 36 / 60 80 70 70
TYR 31 34 32 39 / 60 90 70 90
GGG 34 36 33 38 / 70 80 70 90
LFK 39 43 37 42 / 30 60 60 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory until 6 AM CST Wednesday for ARZ050-051-
059>061-070>073.
Flood Watch from Tuesday morning through Thursday afternoon for
ARZ059>061-070>073.
LA...Flood Watch from Tuesday morning through Thursday afternoon for
LAZ001>006-010>014-017>022.
OK...Winter Storm Warning until 6 AM CST Wednesday for OKZ077.
TX...Winter Weather Advisory until 6 AM CST Wednesday for TXZ097-112-
149.
Flood Watch from Tuesday morning through Thursday afternoon for
TXZ097-109>112-124>126-136>138-149>153-165>167.
Winter Storm Warning until 6 AM CST Wednesday for TXZ096-108>111-
124-125-136.
&&
SHORT TERM...15
LONG TERM....16
AVIATION...15Hazardous Weather Outlook National Weather Service Shreveport LA 251 PM CST Mon Jan 30 2023 TXZ109>111-124-125-136-312100- Titus-Camp-Morris-Wood-Upshur-Smith- 251 PM CST Mon Jan 30 2023 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST WEDNESDAY... ...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for northeast Texas. .DAY ONE...This afternoon and tonight. Light freezing drizzle will continue this afternoon, as a shallow cold airmass continues to filter into the region. Precipitation will increase tonight, with more significant ice accumulations between one quarter and one-half inch possible. This could result in hazardous driving conditions on bridges and overpasses overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Areas of rain will increase on Tuesday and continue through late Thursday, ahead of a slow moving upper level storm system that will shift east from Northern Mexico/the Desert Southwest into the Southern Plains and Lower Mississippi Valley. Widespread rainfall amounts of two to four inches are expected, with isolated higher amounts, which will result in the potential for flooding of low lying, poor drainage areas as well as additional rises on area waterways. In addition, the potential for light freezing rain will exist Tuesday morning and again Tuesday night and Wednesday morning. Ice accumulations between one quarter and one half inch will be possible. Bridges and overpasses could become slick resulting in travel impacts. Also, power outages and tree damage are likely due to ice accumulation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. OKZ077-TXZ096-108-312100- McCurtain-Red River-Franklin- 251 PM CST Mon Jan 30 2023 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST WEDNESDAY... This Hazardous Weather Outlook is for southeast Oklahoma and northeast Texas. .DAY ONE...This afternoon and tonight. Light freezing drizzle will continue this afternoon, as a shallow cold airmass continues to filter into the region. Precipitation will increase tonight, with more significant ice accumulations between one quarter and one-half inch possible. This could result in hazardous driving conditions on bridges and overpasses overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Areas of rain will increase on Tuesday and continue through late Thursday, ahead of slow moving upper level storm system that will shift east from Northern Mexico/the Desert Southwest into the Southern Plains and Lower Mississippi Valley. Widespread rainfall amounts of two to four inches are expected, with isolated higher amounts, which will result in the potential for flooding of low lying, poor drainage areas as well as additional rises on area waterways. In addition, the potential for light freezing rain will exist Tuesday morning and again Tuesday night and Wednesday morning. Ice accumulations between one quarter and one half inch will be possible. Bridges and overpasses could become slick resulting in travel impacts. Also, power outages and tree damage are likely due to ice accumulation. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ARZ059>061-070>073-TXZ097-112-312100- Little River-Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Bowie- Cass- 251 PM CST Mon Jan 30 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY... ...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas and northeast Texas. .DAY ONE...This afternoon and tonight. Light freezing drizzle will continue this afternoon, as a shallow cold airmass continues to filter into the region. Precipitation will increase tonight, with more significant ice accumulations up to one quarter-inch possible. This could result in hazardous driving conditions on bridges and overpasses overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Areas of rain will increase on Tuesday and continue through late Thursday, ahead of slow moving upper level storm system that will shift east from Northern Mexico/the Desert Southwest into the Southern Plains and Lower Mississippi Valley. Widespread rainfall amounts of two to four inches are expected, with isolated higher amounts, which will result in the potential for flooding of low lying, poor drainage areas as well as additional rises on area waterways. In addition, the potential for light freezing rain will exist Tuesday morning and again Tuesday night and Wednesday morning. Ice accumulations of less than one quarter inch will be possible. This could result in hazardous driving conditions on bridges and overpasses. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ARZ050-051-312100- Sevier-Howard- 251 PM CST Mon Jan 30 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY... This Hazardous Weather Outlook is for southwest Arkansas. .DAY ONE...This afternoon and tonight. Light freezing drizzle will continue this afternoon, as a shallow cold airmass continues to filter into the region. Precipitation will increase tonight, with more significant ice accumulations up to one quarter-inch possible. This could result in hazardous driving conditions on bridges and overpasses overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Areas of rain will increase on Tuesday and continue through late Thursday, ahead of slow moving upper level storm system that will shift east from Northern Mexico/the Desert Southwest into the Southern Plains and Lower Mississippi Valley. Widespread rainfall amounts of two to four inches are expected, with isolated higher amounts, which will result in the potential for flooding of low lying, poor drainage areas as well as additional rises on area waterways. In addition, the potential for light freezing rain will exist Tuesday morning and again Tuesday night and Wednesday morning. Ice accumulations of less than one quarter inch will be possible. This could result in hazardous driving conditions on bridges and overpasses. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LAZ001>006-010>014-017>022-TXZ126-137-138-150>153-165>167-312100- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell- La Salle-Marion-Gregg-Harrison-Rusk-Panola-Nacogdoches-Shelby- Angelina-San Augustine- 251 PM CST Mon Jan 30 2023 ...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Areas of light rain will increase this afternoon into the overnight hours. No significant accumulations are expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Areas of rain will increase on Tuesday and continue through late Thursday, ahead of slow moving upper level storm system that will shift east from Northern Mexico/the Desert Southwest into the Southern Plains and Lower Mississippi Valley. Widespread rainfall amounts of two to four inches are expected, with isolated higher amounts, which will result in the potential for flooding of low lying, poor drainage areas as well as additional rises on area waterways. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. TXZ149-312100- Cherokee- 251 PM CST Mon Jan 30 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST WEDNESDAY... ...FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for northeast Texas. .DAY ONE...This afternoon and tonight. Light freezing drizzle will continue this afternoon, as a shallow cold airmass continues to filter into the region. Precipitation will increase tonight, with more significant ice accumulations up to one quarter-inch possible. This could result in hazardous driving conditions on bridges and overpasses overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Areas of rain will increase on Tuesday and continue through late Thursday, ahead of slow moving upper level storm system that will shift east from Northern Mexico/the Desert Southwest into the Southern Plains and Lower Mississippi Valley. Widespread rainfall amounts of two to four inches are expected, with isolated higher amounts, which will result in the potential for flooding of low lying, poor drainage areas as well as additional rises on area waterways. In addition, the potential for light freezing rain will exist Tuesday morning and again Tuesday night and Wednesday morning. Ice accumulations of less than one quarter inch will be possible. This could result in hazardous driving conditions on bridges and overpasses. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. 16
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
538 PM CST MON JAN 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FREEZING RAIN 14 NNE DETROIT 33.84N 95.16W
01/30/2023 E0.01 INCH RED RIVER TX NWS EMPLOYEE
FM 195. NWS EMPLOYEE ESTIMATES AT LEAST 0.01
INCHES ICE COVERING POWER LINES, TREES,
OTHER ELEVATED SURFACES.
&&
SPThe national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073405, 1073406, 1073407, 1073408.